Re: Letrozole - recommended frequency of bone scans
Thanks for posting
It’s good to read that your recent bone and DEXA scans were normal and you know your hip pain is due to the letrozole you’re taking. It’s understandable you want to know how you’ll find out if your hip pain continues to be due to the letrozole or how you’ll know, if over time, it might be a symptom of secondary cancer.
You won’t usually have routine bone scans or tests unless you have symptoms that need checking. Several large studies have shown having regular scans when there are no symptoms is not useful in finding recurrence and doesn’t improve overall survival. However, your consultant may want to carry out another bone scan or other tests, if your pain becomes worse or changes in anyway, or you develop other symptoms. A DEXA scan may be repeated every two years to monitor bone density, while you are on letrozole.
We always suggest making an appointment with the GP if someone notices any new symptoms that persist, or if side effects of treatment, such as pain, become worse. If you have open access to your treatment team at the hospital, you might be able to make an appointment to see your breast consultant. You could also contact your breast care nurse.
Do call our free, confidential Helpline if you would like to talk this through or have any further questions. The number is 0808 800 6000.
Our opening hours are Monday to Friday 9am - 4pm and 9am -1pm on Saturday. Out of hours you can leave a message and we will call you back when we next open.
I have been taking Letrozole for 14 months, following five years on Tamoxifen. I have had both a Dexa scan and a bone scan this year, which were both normal. The latter was requested by my oncologist as I was suffering from hip pain, and he also recommended that I take Turmeric with black pepper to alleviate it. My question is, given that joint and muscle pain is a prevalent side effect of Letrozole, how often should one have a bone scan to confirm that the pain is still only a side effect and not a symptom of secondary cancer.